mama whose curiosity knows no bounds

For the last few days I’ve been really sick. I think I did my best to calm my angry immune system down and recover. Basically, I rested whenever I can.

For whatever reasons, I’ve been having more flare-ups than , say, a few months ago. Maybe my synthroid is not enough to manage my hypothyroid from thyroidectomy. Maybe I’m too busy doing stuff. Maybe because since S started middle school, it’s been difficult to go to walk track to exercise. Maybe I’m too involved with emotional discussion in Facebook. Just maybe.

Yesterday it was overwhelmingly hard so I had no choice but stay in bed all day. I had an event I must attend in the evening so I need to recover even for a little bit for that. Thanks to the bed rest and Vicodin, which I take very sparingly, I was able to function at the event. One stuff on the list down.

Then this morning, pain and fatigue is back again. Also today is my Fosamax day. I wake up before 6 am and take Fosamax then stay upright for 30 minutes. Usually I lean on couch and pretend to be awake, but I even couldn’t do that. Nausea and pounding headache was added to the mix. Only after that Fosamax time, I could take my morning medicine, which include tramadol and etodolac to control pain and inflammation.

Today simply that was not enough. Last week I was sick so I canceled my visit to my son, K. So I MUST GO SEE HIM NO MATTER WHAT. Then I gave in the temptation—-I took some extra prednisone, which guarantees to bring back energy and reduces my joint pain. My rheumatologist prescribes some extra prednisone for that purpose.

Now the self-hatred kicks in. I feel like a drug addict trying to recover and relapsed. Since I already have osteoporosis, I’ve been making a conscious effort to minimize prednisone. And trying to replace it with much healthier option — rest. I tend to do more than I can handle, so saying no and setting aside some time to rest both emotionally and physically was something I  worked hard to achieve. 

Now I’m letting my schedule taking over my rest and taking that magic pill. At the expense of my bones and probably pancreas. Well, of course my son is worth giving up some bone health and I can work to catch up with exercise. Still, my effort for the last few days to rest was replaced by the magic pill. I feel defeated, as my energy level goes up. 

All I can do now is get off of it very quickly, though it will take at least a week.

B.

Advertisements

Comments on: "lupus flare and prednisone and self-hate" (3)

  1. Savannah Hardcastle said:

    I hope you get to feeling better….don’t beat yourself up for taking more medicine…your in pain and sometimes you just have too.
    I’m off it prednisone and I now take around 1800 mg of an athritis pain med every morning along with my lupus med. I know I’ll have to take medicine “forever” but sometimes I wish it was different. But I try to be grateful.

    Hang in there 🙂

    Like

    • Thank you. I’m on cymbalta, etodolac(Lodine), tramadol, and occasional Vicodin and they are all pain meds. I don’t have much room to change on disease modification side–methotrexate 15mg/week and Plaquenil 200 mg twice daily. When my rheumy increased to methotrexate to 20 mg, my liver function got awry. So she rolled back.

      Pain meds are so associated with guilt. My rheumy is encouraging not to take narcotic and my primary care thinks my condition is legitimate for such narcotics. There is no right answer as each person perceives pain differently.

      Yet, I think prednisone has more of a magic/guilt power than narcotics. Because the effect is so immediate and I feel so much energy. I feel as though I’m on stimulants. Thus my guilt. On top of that, it know I will be punished for using it — not by police, but by osteoporosis and diabetes.

      I shouldn’t beat myself up for using needed medicine, yes, you are right. But sometimes this frustration makes me think if there is another way out.

      I’m attending a presentation about “autoimmune disease and mindfulness” by a rheumatologist at Cleveland clinic. This is targeted toward physicians and medical students, but I hope this will help me shed light on how I can cope with pain and fatigue and what I want and need to do.

      Take care. I’m not alone. And you aren’t, either,

      Like

      • Savannah Hardcastle said:

        I feel you on the frustration part.

        I hope you can get some good help too in that presentation, and that you end up finding what you’re looking for.

        Thank you..take care too 🙂 You are indeed never alone!

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

Tag Cloud

%d bloggers like this: